The National Agency for Food and Drug Administration and Control (NAFDAC) has warned Nigerians against the incessant use of sexual enhancement drugs.
According to the regulatory body, the excessive use of drugs in this category may lead to stroke or sudden death, a statement from the Director-General of the agency, Professor Mojisola Adeyeye said.
NAFDAC added that most of the sexual products did not get approval from the agency, adding that most sudden deaths come as a result of what people eat and drink and not from “imaginary witches”.
She said, “The use of performance-enhancing drugs otherwise known as ‘Manpower’ in the local parlance, to impress partners can lead to stroke and even sudden death. They are smuggled into the country. If they were registered, the producers and peddlers alike would not be doing what they are doing in the supermarkets, social media platforms, and on the streets.
“Many people are ignorant of the possible damage that misuse of aphrodisiacs or use of unregistered drugs could cause. When you have a disproportionate flow of blood to a particular part of the body and it lasts longer than normal, they tend to disrupt the normal flow of the circulatory system.”
Adeyeye further explained that aphrodisiacs interact with other drugs in the system, explaining that the liver is responsible for the breakdown of drugs while the byproduct of all waste goes down through the kidneys.
“When these things are used especially with some herbal medicines that don’t have dosage and professional prescription, it can lead to internal organ damage.
“It can hurt the liver and the kidneys, leading to an untimely death,” she warned.
The way the body system works, she explained, “everything should function the way God designed it. When they begin to disrupt those functions over time it affects the imbalance and the ecosystem of how the body physiology works and can lead to unintended consequences.
“For those who have certain health risks, like people that are hypertensive, or people that have heart disease, there is more of anxiety that the drug could stimulate into the system, and with anxiety, that can lead to changes in the physiology of the body and can lead to stroke or sudden stoppage of the heart. These happen in cases when men suddenly slump during sexual intercourse as reported in Rivers and Cross Rivers States recently,” she said.
“There are a lot of side effects. Every drug is a potential poison. Every drug has one side effect or the other. These are chemical products with side effects. In some cases there are associated Adverse Drug Reactions, which means it could lead to death or more serious organ damage depending on usage,” she said.